What Happens When You Mix Ativan And Alcohol?

Published on

Ativan and alcohol have several negative side effects on their own, but taking them together can lead to addiction, trouble breathing, and even overdose.

Dangers Of Mixing Alcohol And Ativan

Research shows that about 14.1 million adults in the United States currently have an addiction to alcohol, and 88,000 of them will die each year because of it.

Besides consuming too much alcohol during a short period of time, one of the main reasons that overdosing on alcohol happens is because other prescription drugs were combined with it, such as Ativan.

Usually, addicted people attempt to take prescription pills and alcohol together when they are trying to enhance the side effects of each substance. It is important that those taking the prescription medication, Ativan, understand what happens when you mix Ativan and alcohol.

Side Effects Of Mixing Ativan And Alcohol

Ativan is a brand-name drug that is mostly used to treat anxiety disorders. Sometimes, doctors prescribe it to their patients who are having seizures or trouble sleeping. It is also sold under the generic name, lorazepam.

Although Ativan is a very effective medication, it is also highly addictive. This can be problematic for a person who already struggles with an alcohol use disorder.

Abusing alcohol and Ativan together may cause the person to develop an addiction to Ativan and alcohol at the same time, which is called a polysubstance abuse problem.

When mixing Ativan and alcohol, the following side effects can occur:

  • low blood pressure
  • confusion
  • loss of muscle control
  • extreme fatigue
  • loss of consciousness
  • trouble breathing

Can You Overdose When Mixing Ativan And Alcohol?

The way that Ativan works is by suppressing the central nervous system response to outside stimuli. Alcohol is a central nervous system suppressant, too.

What happens when you mix Ativan and alcohol is that it increases the risk of suffering an overdose. An overdose from mixing Ativan and alcohol often happens when a person attempts to use either substance to help them avoid withdrawal symptoms from alcohol or other drugs.

In fact, doctors sometimes prescribe Ativan for patients who are trying to stop drinking. Addicted people may attempt to try this dangerous combination if they hope to intensify the way that both of the substances affect them.

Some of the symptoms of overdosing on Ativan and alcohol include:

  • seizures
  • loss of consciousness
  • vomiting
  • decreased body temperature
  • bradycardia
  • reduced lung functioning
  • coma
  • death

What To Do For An Alcohol Or Ativan Overdose

Since one of the dangers of mixing Ativan and alcohol is that it can lead to an overdose, some emergency medical teams carry a drug called flumazenil with them. Flumazenil can temporarily block the effects of benzodiazepines, like Ativan, until an overdose victim can be taken to the hospital.

Find treatment for polysubstance abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Unfortunately, the medication increases the risk of a person having a seizure. Those who are taking Ativan for a seizure disorder may find that little can be done to help them if the flumazenil causes their symptoms to return.

On top of this, the drug has to be given within a short window of time after a person overdoses for it to be effective, which is why calling 911 right away for help is crucial to an overdose victim’s survival.

Once a person arrives at the hospital, they will have to have their stomach pumped to reduce the dangers of mixing Ativan and alcohol. This will help remove some of the alcohol and pills that are still in their stomach.

If vomiting occurs before an overdose victim makes it to the hospital, it helps to turn their head to the side and temporarily prop them up to prevent them from choking.

Overdose victims who stop breathing may require mouth-to-mouth resuscitation until a mechanical ventilator can be inserted to breathe for them.

Seeking Treatment For Polysubstance Abuse

Because polysubstance abuse increases the risk of an overdose, those who have an addiction to alcohol should let their doctor know before they ever attempt to take Ativan or any other benzodiazepine.

It is also important that those who are prescribed this medication to help lessen their withdrawal symptoms from alcohol don’t attempt to drink while they are taking it.

If a polysubstance use disorder still occurs because of addiction issues, the best thing to do is to seek treatment at a drug and alcohol rehabilitation center. For more information on finding a treatment center that can help with polysubstance abuse, be sure to contact one of our specialists today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

Get 24/7 treatment help now.
(844) 616-3400